Local Anesthetic Toxicity—Epidemiology
Several large cohort studies have established incidence rates for systemic local anesthetic toxicity associated with various forms of regional anesthesia. In most cases, rates of severe systemic toxicity (seizures with or without cardiac arrest) occur on the order of 1:10,000 for epidurals and 1:1000 for peripheral nerve blocks, depending on the type of block. Cohort data of this sort provide the best possible assessment of risk, however, many confounding factors make it difficult to interpret these data. For instance, I would exclude cardiac arrests associated with spinal anesthesia which results from veno-vasodilation and a resulting deficit in cardiac filling. The data on incidence of cardiac arrests in association with epidural anesthesia is similarly confounded by the possibility of both mechanisms in action: namely, sympatholysis due to a high block and systemic absorption of local anesthetic. Even the mechanism of toxicity in arrest associated with certain peripheral nerve blocks can be similarly confusing since, for instance, drug intended to reach the lumbar plexus block can be deposited in the neuraxis, causing either a high epidural or spinal. However, a high percentage of seizures with epidural and lumbar plexus blocks, and, presumably most, if not all seizures and cardiac arrests associated with peripheral nerve and other plexus blocks, are due to systemic toxicity. These events result from either direct injection of drug into the vascular space (symptoms then occur within a few minutes), or absorption from tissue depot (symptoms delayed by many minutes, or even hours). These data are obtained from hospitals but many cases of local anesthetic toxicity occur in offices or out-patient surgi-centers and are not captured by these studies. Where anesthesia is injected or provided by non-anesthesiologists, misdiagnosis or underreporting of anesthesia-associated complications is likely. Nevertheless, there is now heightened awareness of the problem, since several fatalities secondary to lidocaine toxicity in the setting of liposuction were reported in the New England Journal of Medicine1997. Unfortunately, disasters still occur in offices where the local anesthetic is contained in a syringe or tumescence delivery device without anesthesiologist involvement. The recent death of a young woman at a laser treatment center is a particularly tragic and unusual example of local anesthetic toxicity. She received a cream containing 10% lidocaine and 10% tetracaine. Tetracaine is more cardiotoxic than bupivacaine and gram quantities of both anesthetics (almost certainly fatal) could theoretically be delivered if the cream were applied over large areas of skin. In this case, the patient also wrapped her legs in cellophane (an occlusive dressing) which could increase the aborption of drug. She was found seizing in her car—a symptom very consistent with local anesthetic overdose.